Thunderstorm Wind, Walker
- When
- May 23, 1:30 PM CST
- Where
- Walker County, Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.720, -95.570
Strong thunderstorm winds snapped multiple power lines in the Huntsville area.
An isolated severe thunderstorm moved from north to|south across a portion of Southeast Texas on Tuesday, May 23. The|storm produced several reports of damage from multiple locations|between Huntsville and Conroe along the storm`s path through|Walker and Montgomery counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An isolated severe thunderstorm moved from north to|south across a portion of Southeast Texas on Tuesday, May 23. The|storm produced several reports of damage from multiple locations|between Huntsville and Conroe along the storm`s path through|Walker and Montgomery counties. One of the reports came from a|home construction site, where two people were reported killed and|seven injured when the home under construction collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 12:01 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 101 PM CDT Tue May 23 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday Night) Issued at 307 AM CDT Tue May 23 2023 Rapidly weakening showers and thunderstorms working their way out of north central Texas might edge their way into parts of our northern counties this morning. Have low rain chances in that area in case something survives. Did raise Pops for the rest of the area today as any boundaries from this activity combined with daytime heating might result in some development, but kept the values just below the mention of rain as current thinking is that activity will be quite isolated. We will monitor as the morning/day progresses and adjust rain chances upward as needed. Similar situation can be expected late tonight through the day on Wednesday as additional development in a northwest flow aloft tries to work its way into our area. In this case, confidence is better that we will see some rain, so have isolated to scattered showers and thunderstorms in the forecast. Anything that does develop should dissipate Wednesday evening. For temperatures, much of the area should see highs today reach the upper 80s to around 90 (closer to the mid 80s at the beaches), and lows tonight should bottom out in the mid to upper 60s with some spots in the Houston area having trouble falling below 70 (closer to the mid 70s at the beaches). Have similar temperature forecasts for Wednesday and Wednesday night, but Wednesday's highs might end up a couple degrees cooler where rains develop. 42 && .LONG TERM... (Thursday through Monday) Issued at 307 AM CDT Tue May 23 2023 Global models have indicated little change to the extended pattern with a blocking pattern dominating the CONUS throughout the end of the week and into the upcoming weekend, bringing SE TX a period of generally benign and consistent weather. Rainfall from the passage of Wednesday's midlevel shortwave is generally expected to have tapered off by early Thursday. However, depending on the exact timing of the feature along with the potential for any lingering boundaries associated with dispersed convection from Wednesday, a stray storm or two cannot fully be ruled out early on Thursday. Otherwise, with midlevel ridging continuing to dominate the area through the weekend, the prevailing trend of warm and humid conditions with limited rainfall chances is expected to continue. A slight breakdown of the midlevel ridge is expected by late Saturday/early Sunday, with both the GFS and the EC now indicating the approach of a very weak surface boundary during this time. While moisture will remain abundant (total PWs of ~1.5-7) during this time, forcing will otherwise be relatively weak and thus only scattered to isolated convection is anticipated with minimal rainfall totals. Midlevel flow will become increasingly zonal by Monday/Tuesday, with synoptic models now indicating the approach of a more potent midlevel shortwave. This should be sufficient enough to trigger some scattered thunderstorm activity, and as a result have included 20-30% PoP in this forecast package. Overall, temperature forecast has remained generally on track and consistent from previous issuances with daytime highs in the upper 80s to lower 90s and overnight lows in the upper 60s to 70s. Given relatively weak WAA and thus slightly lower surface dew points, maximum heat index values do not look to exceed 95. Cady && .AVIATION... (18Z TAF Issuance) Issued at 1229 PM CDT Tue May 23 2023 Light winds and VFR conditions should prevail throughout the day. Isolated showers and storms may develop along the sea breeze this afternoon, remaining mainly isolated to areas south of I-10. Winds become calm and variable overnight, allowing for another round of patchy fog to develop across portions of SE Texas. Fog development may be hindered by the next storm system, which should approach SE Texas early Wednesday morning. Current guidance suggests storms developing near KCLL around this time with rain chances rising and becoming more widespread into Wednesday afternoon. Any fog should burn off after sunrise, with VFR conditions prevailing through the day on Wednesday. 03 && .MARINE... Issued at 307 AM CDT Tue May 23 2023 Light winds and low seas will continue to prevail throughout the remainder of the week and into the weekend, with neither seas nor wind speeds expected to approach caution thresholds over the next seven days. Scattered showers and storms are possible on Wednesday as a disturbance moves through the area, but strong storms are not expected to occur. Cady && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 86 67 86 / 20 20 10 10 Houston (IAH) 68 89 69 88 / 10 30 10 10 Galveston (GLS) 75 86 75 84 / 20 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...42 LONG TERM....Cady AVIATION...03 MARINE...Cady
Special Weather Statement
National Weather Service Houston/Galveston TX
210 PM CDT Tue May 23 2023
TXZ176-177-198-231945-
Madison TX-Walker TX-Grimes TX-
210 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern Grimes,
southeastern Madison and west central Walker Counties through 245 PM
CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Huntsville and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 9597 3097 9582 3077 9554 3063 9590
TIME...MOT...LOC 1910Z 330DEG 25KT 3088 9584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe Houston radar (KHGX), 147 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds snapped multiple power lines in the Huntsville area.
Strong thunderstorm wind gusts blew down a large tree, which fell onto an apartment complex and caused roof damage.
Widespread tree damage was reported along Crosstimbers Dr in Huntsville.
Extensive tree damage was reported in the vicinity of Corinthian Point Yacht Club.
Widespread significant tree damage was observed in the Cape Malibu subdivision in Willis.
Widespread tree damage was reported in the Panorama Village area.
Strong thunderstorm wind gusts blew down the frame of a house under construction in Conroe, resulting in the death of two workers and seven injuries.
Strong thunderstorm winds resulted in downed tree limbs in Conroe, as well as shingles being blown off of roofs.
Trained spotters reported quarter sized hail near McDade Park in Conroe.
Large trees were downed across roadways near Panorama Village, just north of Conroe. This made the roadways impassable.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Montgomery | 2023-05-23 | 35 | Male | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Montgomery | 2023-05-23 | 21 | Male | Heavy Equipment/Construction | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090842, 1090828, 1090843, 1090834, 1090844, 1090832, 1090829, 1090830, 1090836, 1090835.